Alert archive / Nevada / Special Weather Statements in 2016
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 22, 2016, 3:21 PM PDT for Washoe County, Nevada. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2016, 3:21 PM PDT (22:21 UTC)
- Expired
- Aug 22, 2016, 4:00 PM PDT
- In force
- 39 min
- Issued by
- NWS Reno, NV
County Washoe County, NV
The radar
The Reno radar (KRGX), 114 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 2479 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
886
WWUS85 KREV 222221
SPSREV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
321 PM PDT MON AUG 22 2016
NVZ004-005-222300-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
NORTHERN WASHOE COUNTY NV-
321 PM PDT MON AUG 22 2016
...RAPIDLY DEVELOPING THUNDERSTORMS NEAR GERLACH...
AT 319 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 17 MILES NORTHEAST OF GERLACH TO 11 MILES WEST
OF GERLACH-EMPIRE. MOVEMENT WAS EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS WHICH
COULD CAUSE BLOWING DUST OVER PORTIONS OF THE SMOKE CREEK AND
BLACK ROCK DESERTS.
LOCATIONS IMPACTED INCLUDE...
GERLACH...GERLACH-EMPIRE...ROSEBUD PEAK...DRY MOUNTAIN...EMPIRE...
EMPIRE AIRPORT AND OLD RAZORBACK MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS WERE PRODUCING LIGHT TO MODERATE RAINFALL. LIGHTNING
AND GUSTY WINDS ARE LIKELY NEAR THESE STORMS. WATCH FOR AREAS OF
BLOWING DUST AND REDUCED VISIBILITY.
&&
LAT...LON 4046 11897 4052 11975 4093 11922 4093 11879
4085 11878 4085 11852
TIME...MOT...LOC 2219Z 276DEG 40KT 4088 11922 4057 11961
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 22, 2:44 PM PDT, 37 minutes earlier.
Area forecast discussion, Aug 22, 2:44 PM PDT, 37 minutes before
Area Forecast Discussion National Weather Service Reno NV 244 PM PDT MON AUG 22 2016 .SYNOPSIS... Thunderstorms will continue through this evening. Strong outflow winds, blowing dust and locally heavy rainfall are the greatest storm threats. Widespread flash flooding is not expected but moderate to heavy rain on recent burn scars could cause localized flash flooding or debris flows. There is a slight chance for thunderstorms tomorrow, mainly south and east of Hawthorne. && .SHORT TERM... 11 am balloon launch showed 1,000 j/KG CAPE (Convective Available Potential Energy). This indicates a very unstable air mass is developing this afternoon and thus the forecast is on track for some thunderstorms to be stronger than yesterday with brief heavy rain and small hail creating some ponding on roadways and/or hail covered roads. Storms will be slow moving and thus local flash flooding or debris flow are also possible, especially near recently burned terrain. With ongoing dry vegetation there is also the possibility of lightning fire starts away from the rain cores. See the Fire Weather section below for further discussion of this and of wind and humidity conditions today and this week. With a weak upper low over the area and weak vertical shear but no strong focus for forcing, storms should be most active over and near the Sierra and also across northeast CA through early afternoon, and then later this afternoon the strongest thunderstorm activity should shift to east of highway 395. As the storms begin to spread east later this afternoon, blowing dust is a good possibility north and east of Reno with strong outflow gusts up to 55 mph. Storm chances decrease tomorrow through Thursday but residual moisture over the far southern CWA could lead to isolated storms each day south of a line from Bridgeport to Hawthorne. The low level pressure gradient tightens a bit for Tuesday with wind gusts approaching 25-35 mph by late afternoon. That could cause any fires that start today to spread. Temperatures remain above normal...but trend a little cooler each day tomorrow through Thursday. JCM .LONG TERM...Friday through Monday... No major changes made to the long term forecast. A weak trough appears to remain near the coast for the end of the week with a deeper, stronger trough possibly arriving over the weekend. Thunderstorms will still be possible Friday and Saturday for areas south of Highway 50. No significant forcing apparent for storms on Friday, but the potential for storms on Saturday do look better as the weak trough exits across the region. By Sunday and Monday, a stronger trough is expected to develop off the coast with general southwest flow increasing. Models are consistent with this southwest flow pushing much of the moisture and instability out into Eastern Nevada. Temperatures overall through the period look to be near average with light winds early next week. Edan && .AVIATION... Thunderstorms through 03z this evening are likely to affect terminals either with erratic outflow gusts or more direct hits with brief heavy rain and small hail. Peak gusts from outflow could reach 45 kts. After thunderstorms diminish this evening, expect mainly VFR conditions tonight and Wednesday morning. More typical afternoon winds are expected tomorrow with SW wind gusts of 20-25 kts. There may be a few thunderstorms tomorrow for KMMH and KHTH, but chances are only around 15%, much less than today. JCM && .FIRE WEATHER... No major message changes regarding thunderstorm hazards through this evening. Locally heavy rains and strong outflow winds to 55 mph are the main threats. New fire starts remain likely but there will be a battle between heavy rains near cores and strong outflow winds as to whether those fires will spread rapidly or not. As drier air works into the region tomorrow, storms become more isolated and shift to mainly south of a Bridgeport to Hawthorne line, especially in the eastern Sierra. Fire agencies should maintain heightened readiness through Tuesday due to enhanced gusty winds and low humidity forecast. Through this evening we may see locally critical conditions in far NW Nev (zone 458) with gusts 30-35 mph possible especially in wind prone areas. As a cold front settles across the Pac NW, that will help increase winds over more of W Nev and NE Cal for Tuesday afternoon-evening. This includes the Sierra Front (450) into the Great Basin (453). Most areas will see gusts 25-30 mph but we will probably see wind prone spots go above 30 mph with low humidity. That could impact lightning holdovers and result in increased initial attack Tuesday. The coverage of 30+ mph winds is not sufficient for Red Flag Warning but it's close. For the rest of the week, winds look to slow a bit to more of a typical late summer pattern. Humidity will be seasonably low with perhaps a slight increase as we get to next weekend. Isolated storms remain possible south of Highway 50 into the weekend. -Chris -Chris && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 22, 1:09 PM PDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 109 PM PDT MON AUG 22 2016 CAZ071-072-NVZ002>004-222100- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA- GREATER LAKE TAHOE AREA CA-GREATER LAKE TAHOE AREA NV- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV- GREATER RENO-CARSON CITY-MINDEN AREA NV- 109 PM PDT MON AUG 22 2016 ...THUNDERSTORMS AFFECTING THE SIERRA AND WESTERN NEVADA... AT 104 PM PDT...DOPPLER RADAR WAS TRACKING MULTIPLE STRONG THUNDERSTORMS ACROSS THE REGION FROM NEAR STAMPEDE RESERVOIR EAST TO FERNLEY. THESE STORMS ARE MOVING SLOWLY ACROSS THE REGION AND WILL LIKELY PRODUCE LOCALLY HEAVY RAIN, HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL AFFECT TRAVELERS ON INTERSTATE 80 BETWEEN TRUCKEE AND FERNLEY THROUGH THE NEXT HOUR. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL MAY BE OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 3973 11910 3927 11915 3916 12020 3967 12038 TIME...MOT...LOC 2004Z 180DEG 0KT 3946 12013 EW
Special weather statement, Aug 22, 2:04 PM PDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 204 PM PDT MON AUG 22 2016 CAZ072-NVZ002-222200- GREATER LAKE TAHOE AREA CA-GREATER LAKE TAHOE AREA NV- 204 PM PDT MON AUG 22 2016 ...THUNDERSTORMS MOVING THROUGH TAHOE BASIN... AT 201 PM PDT...DOPPLER RADAR WAS TRACKING MULTIPLE STORMS IN THE TAHOE BASIN. THESE STORMS ARE MOVING SLOWLY AND PRODUCING LOCALLY HEAVY RAIN...HALF INCH HAIL...AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR LAKE TAHOE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 3920 12023 3934 11998 3895 11985 3888 12011 TIME...MOT...LOC 2101Z 330DEG 4KT 3921 12006 EW
Special weather statement, Aug 22, 2:17 PM PDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
217 PM PDT MON AUG 22 2016
CAZ071-222200-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-
217 PM PDT MON AUG 22 2016
...STRONG THUNDERSTORMS EAST OF LASSEN PARK...
AT 216 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHEAST OF BALD EAGLE MOUNTAIN...OR 12 MILES NORTH OF
CHESTER...MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM. BRIEF MODERATE TO HEAVY RAIN IS ALSO POSSIBLE IN THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHRISTIE CAMPGROUND...MERRILL CAMPGROUND AND FREDONYER PASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.
&&
LAT...LON 4059 12124 4059 12080 4034 12079 4040 12106
4045 12106 4045 12122
TIME...MOT...LOC 2116Z 268DEG 10KT 4047 12115Special weather statement, Aug 22, 2:42 PM PDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 242 PM PDT MON AUG 22 2016 CAZ072-222230- GREATER LAKE TAHOE AREA CA- 242 PM PDT MON AUG 22 2016 ...STRONG THUNDERSTORM OVER TRUCKEE AIRPORT AND INTERSTATE 80... AT 240 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THE TRUCKEE AIRPORT AND INTERSTATE 80. THIS STORM WAS NEARLY STATIONARY. VERY HEAVY RAIN AND HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. ACCUMULATING PEA SIZE HAIL MAY ALSO ACCUMULATE ON THE GROUND WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL AFFECT TRAVELERS ON INTERSTATE 80 NEAR TRUCKEE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL OR LARGE AMOUNTS OF PEA SIZE HAIL WILL CREATE SLICK CONDITIONS. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. && LAT...LON 3940 12003 3923 12001 3922 12022 3940 12025 TIME...MOT...LOC 2140Z 330DEG 0KT 3933 12015 EW
Special weather statement, Aug 22, 3:16 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 316 PM PDT MON AUG 22 2016 CAZ071-NVZ003-222315- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-GREATER RENO- CARSON CITY-MINDEN AREA NV- 316 PM PDT MON AUG 22 2016 ...HEAVY RAIN AND PEA SIZE HAIL OVER COLD SPRINGS... AT 315 PM PDT...TRAINED WEATHER SPOTTERS REPORTED PEA SIZE HAIL ASSOCIATED WITH A STRONG THUNDERSTORM OVER COLD SPRINGS VALLEY MOVING EAST AT 5 MPH. MAIN THREATS WILL BE LOCALLY HEAVY RAIN...PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 3986 11983 3961 11980 3962 12016 3990 12015 TIME...MOT...LOC 2215Z 267DEG 5KT 3969 11992 EW
Special weather statement, Aug 22, 3:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
321 PM PDT MON AUG 22 2016
NVZ004-005-222300-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
NORTHERN WASHOE COUNTY NV-
321 PM PDT MON AUG 22 2016
...RAPIDLY DEVELOPING THUNDERSTORMS NEAR GERLACH...
AT 319 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 17 MILES NORTHEAST OF GERLACH TO 11 MILES WEST
OF GERLACH-EMPIRE. MOVEMENT WAS EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS WHICH
COULD CAUSE BLOWING DUST OVER PORTIONS OF THE SMOKE CREEK AND
BLACK ROCK DESERTS.
LOCATIONS IMPACTED INCLUDE...
GERLACH...GERLACH-EMPIRE...ROSEBUD PEAK...DRY MOUNTAIN...EMPIRE...
EMPIRE AIRPORT AND OLD RAZORBACK MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS WERE PRODUCING LIGHT TO MODERATE RAINFALL. LIGHTNING
AND GUSTY WINDS ARE LIKELY NEAR THESE STORMS. WATCH FOR AREAS OF
BLOWING DUST AND REDUCED VISIBILITY.
&&
LAT...LON 4046 11897 4052 11975 4093 11922 4093 11879
4085 11878 4085 11852
TIME...MOT...LOC 2219Z 276DEG 40KT 4088 11922 4057 11961The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:11 PM PDT | Special Weather Statement | REV | Storey | 34 min |
| Aug 21, 6:54 PM PDT | Special Weather Statement | REV | Churchill | 36 min |
| Aug 21, 7:36 PM PDT | Special Weather Statement | REV | Storey | 39 min |
| Aug 21, 8:21 PM PDT | Special Weather Statement | REV | Storey | 39 min |
| Aug 22, 1:09 PM PDT | Special Weather Statement | REV | Storey | 51 min |
| Aug 22, 1:57 PM PDT | Areal Flood Advisory | REV | Washoe | 3 hr |
| Aug 22, 2:04 PM PDT | Special Weather Statement | REV | 56 min | |
| Aug 22, 2:29 PM PDT | Areal Flood Advisory | REV | Douglas | 3 hr |
| Aug 22, 2:42 PM PDT | Special Weather Statement | REV | 48 min | |
| Aug 22, 4:15 PM PDT | Special Weather Statement | REV | Storey | 60 min |
| Aug 22, 4:56 PM PDT | Areal Flood Advisory | REV | Washoe | 3 hr |
| Aug 22, 12:35 PM PDT | Special Weather Statement | REV | Sierra | 40 min |
| Aug 22, 2:17 PM PDT | Special Weather Statement | REV | Lassen | 43 min |
| Aug 22, 3:16 PM PDT | Special Weather Statement | REV | Sierra | 59 min |
Nearby
Special Weather Statements in Nevada, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.